Indiana, 2020Damaging Winds in Indiana, August 27, 2020
August 27, 2020 · NWS IWX · 4 events in 2 counties and zones
A stalled frontal boundary, combined with some tropical moisture from the remnants of Hurricane Lori to produce a broken line of pulse thunderstorms. A few reports of damaging wind occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled frontal boundary, combined with some tropical moisture from the remnants of Hurricane Lori to produce a broken line of pulse thunderstorms. A few reports of damaging wind occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 27, 2:29 PM EST, 26 minutes earlier.
Area forecast discussion, Aug 27, 2:29 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
329 PM EDT Thu Aug 27 2020
.SYNOPSIS...
Issued at 239 PM EDT Thu Aug 27 2020
Hot and humid this afternoon and evening with isolated to
scattered showers and thunderstorms. There are even better
chances for showers and thunderstorms Friday afternoon and
evening. Cooler weather will return this weekend. Breezy northwest
winds will create dangerous swim conditions on Lake Michigan
Saturday.
&&
.SHORT TERM...(This Evening through Friday night)
Issued at 239 PM EDT Thu Aug 27 2020
High pressure nosing into the area from the southeast will allow
the hot weather to continue through Friday. There is a frontal
boundary to the north across central Michigan, while Hurricane
Laura continues to make its way northward through the lower
Mississippi Valley. Southwesterly low-level flow into the local
area has brought increasing moisture, and PWs will increase to
almost 2 inches this evening. This moist unstable airmass has
resulted in the development of isolated to scattered showers and
thunderstorms. There is still a lot of dry air aloft, so while
the threat of severe storms is low since we are lacking a good
upper level trigger and shear is only marginal, some storms may
become large enough to produce gusty outflow winds or hail. Heavy
rain is also possible with these storms as they are somewhat slow
moving and are training linearly across northern Indiana. Some
activity could persist through the night, although the loss of
daytime heating should help limit coverage.
There is a better chance of convection on Friday as the
environment continues to moisten ahead of an approaching
shortwave. Scattered storms can be expected through much of the
day, with the best chance for severe weather late afternoon
through evening as the shortwave moves in ahead of a cold front.
The biggest threat is wind, as is usual, but cannot rule out the
possibility of hail or even a brief tornado, especially near the
warm front over lower Michigan where shear will be better. The
cold front is not expected to come through until after sunset, so
instability will be on the decrease, but models are in pretty good
agreement that a line of storms with gusty winds will come through
after 9 PM EDT. This line should weaken and break up before
reaching Ohio as the surface low lifts into New England.
&&
.LONG TERM...(Saturday through Thursday)
Issued at 239 PM EDT Thu Aug 27 2020
It will be cooler and drier behind the cold front for Saturday and
Sunday. Breezy northwest winds will also follow the front. With
gusts around 25 mph over Lake Michigan on Saturday, there is a
high risk of rip currents and large waves, causing very dangerous
swim conditions. Winds will shift to the northeast and subside on
Sunday, but there will still be a moderate risk for dangerous
currents. Another quick moving cold will swing through Monday
night, but the upper level flow will split as it does with better
rain chances to the north and south, so the local area may remain
dry. From Tuesday onward, the forecast becomes even more
uncertain with model disagreement over the location and timing of
shortwaves moving through broad synoptic troughing over the Great
Lakes. Therefore kept the slight chance to chance pops provided by
the NBM during this period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 132 PM EDT Thu Aug 27 2020
Isolated convection expected this afternoon given moderate
instability/moisture but limited forcing. Hi-res CAM's and
surface/satellite obs indicate potential for a gap around the
terminals with weak convergence boundary focused east of KSBN and
north of KFWA while southern wave remains focused south of KFWA.
Have therefore held off on thunder mention for now. Certainly
wouldn't rule out a stray storm at either site but confidence in
coverage and timing is just too low to mention. Very similar story
for later tonight/early Friday as cold front across central
Michigan slowly inches south. Better coverage expected but
thunder will still be hit and miss with high uncertainty on
timing. Also some potential for another round of early morning
stratus but signal in forecast soundings is weaker than this
morning's event and will hold off mentioning.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SYNOPSIS...Cobb
SHORT TERM...Cobb
LONG TERM...Cobb
AVIATION...AGD
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 27, 2:37 PM EST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
337 PM EDT Thu Aug 27 2020
INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-281945-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
337 PM EDT Thu Aug 27 2020 /237 PM CDT Thu Aug 27 2020/
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...This afternoon and tonight.
Heat indices will be in the low to mid 90s this afternoon. Isolated
to scattered showers and thunderstorms this afternoon, with a low
chance that some activity could last through the night. Isolated
strong to severe storms are possible with wind or hail, but chances
are low. Localized heavy rain is also possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms are possible Friday afternoon and Friday night.
A few storms may be strong to severe late Friday afternoon and
evening with hail and wind the biggest threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
INZ003-MIZ077-281945-
La Porte-Berrien-
337 PM EDT Thu Aug 27 2020 /237 PM CDT Thu Aug 27 2020/
This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.
.DAY ONE...This afternoon and tonight.
Heat indices will be in the low to mid 90s this afternoon. Isolated
to scattered showers and thunderstorms this afternoon, with a low
chance that some activity could last through the night. Isolated
strong to severe storms are possible with wind or hail, but chances
are low. Localized heavy rain is also possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms are possible Friday afternoon and Friday night.
A few storms may be strong to severe late Friday afternoon and
evening with hail and wind the biggest threats.
Hazardous swimming conditions are expected at Lake Michigan beaches
Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
LMZ043-046-281945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
337 PM EDT Thu Aug 27 2020
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...This afternoon and tonight.
An isolated thunderstorm is possible this afternoon. Severe weather
is unlikely.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms are possible Friday afternoon and Friday night.
A few storms may be strong to severe late Friday afternoon and
evening with hail and wind the biggest threats.
Hazardous conditions likely for small craft Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 27, 1:39 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Northern Indiana
239 PM EDT Thu Aug 27 2020
INZ004-271915-
St. Joseph-
239 PM EDT Thu Aug 27 2020
...A STRONG THUNDERSTORM WILL AFFECT ST. JOSEPH COUNTY...
At 238 PM EDT, a strong thunderstorm was located near Crumstown,
moving east at 25 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
South Bend, Mishawaka, Gulivoire Park, Osceola, North Liberty, New
Carlisle, Lakeville, Lydick, Crumstown, Wyatt and Woodland.
&&
LAT...LON 4156 8650 4157 8649 4160 8649 4170 8646
4168 8606 4148 8606 4148 8615 4155 8650
TIME...MOT...LOC 1838Z 282DEG 23KT 4162 8637
HAIL...0.25IN
WIND...50MPH
NWSLocal storm report, Aug 27, 2:29 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
329 PM EDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM HEAVY RAIN 4 E CRUMSTOWN 41.63N 86.33W
08/27/2020 M1.31 INCH ST. JOSEPH IN MESONET
40 MINUTE RAINFALL AMOUNT.
&&
SKIPLocal storm report, Aug 27, 2:40 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
340 PM EDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HEAVY RAIN 2 S MONOQUET 41.26N 85.86W
08/27/2020 M1.31 INCH KOSCIUSKO IN MESONET
50 MINUTE RAINFALL AMOUNT.
&&
SKIPSpecial weather statement, Aug 27, 2:51 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Northern Indiana
351 PM EDT Thu Aug 27 2020
INZ004-272015-
St. Joseph-
351 PM EDT Thu Aug 27 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. JOSEPH COUNTY...
At 349 PM EDT, a strong thunderstorm was located near Lakeville, or
near Gulivoire Park, moving east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
South Bend, Mishawaka, Gulivoire Park, North Liberty, Lakeville,
Crumstown, Wyatt and Woodland.
&&
LAT...LON 4163 8641 4165 8606 4148 8606 4151 8645
TIME...MOT...LOC 1949Z 276DEG 24KT 4157 8629
HAIL...0.25IN
WIND...40MPH
NWS
Thunderstorm Wind, St. Joseph
- When
- August 27, 2:55 PM EST to 2:56 PM EST
- Where
- St. Joseph County, 1.03 mi E of Whartons
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.580, -86.310
The public reported a large tree was blown down across the road near the intersection of Mulberry and Madison Road.
Thunderstorm Wind, La Porte
- When
- August 27, 3:33 PM CST to 3:34 PM CST
- Where
- La Porte County, 0.86 mi NW of Springville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.690, -86.740
Emergency management officials reported several trees and large tree limbs down in the city of Springville.
Thunderstorm Wind, St. Joseph
- When
- August 27, 4:44 PM EST to 4:45 PM EST
- Where
- St. Joseph County, 2.67 mi ESE of Nutwood
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.590, -86.230
County dispatch reported a tree was blown down onto a power line near the intersection of Roosevelt and Miami Roads.
Thunderstorm Wind, St. Joseph
- When
- August 27, 4:44 PM EST to 4:45 PM EST
- Where
- St. Joseph County, 2.18 mi ENE of Nutwood
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.610, -86.240
Local media relayed reports of trees and tree limbs blown down, including onto one home, on the south side of South Bend.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in New York, August 27, 20201 death · EF1 · 17 events
- Hurricane and Tropical Storm in Louisiana, August 27, 20201 death · 1 injured · 19 events
- Hurricane and Tropical Storm in Texas, August 27, 20201 death · 7 events
- Damaging Winds in Pennsylvania, August 27, 2020$479,000 · 52 kt wind · 59 events
- Tornado and Damaging Winds in Connecticut, August 27, 20201 injured · $632,000 · EF1 · 17 events
- Tornadoes and Damaging Winds in South Dakota, August 27 to 28, 2020$199,000 · EF1 · 18 events
- Flash Flooding and Flooding in Wisconsin, August 27 to 28, 2020$696,000 · 10 events
- Tornadoes and Damaging Winds in Arkansas, August 27, 2020$170,000 · EF1 · 15 events
- Hail and Damaging Winds in New York, August 27, 2020$222,000 · 1 in hail · 33 events
- Damaging Winds in Pennsylvania, August 27, 20201 injured · $126,000 · 57 kt wind · 35 events
- Tropical Storm in Louisiana, August 27, 20201 injured · $395,000 · 9 events
- Tornado and Hail in New York, August 27, 2020$84,000 · EF1 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919634, 919635, 919636, 919637.